It is currently Tue Aug 22, 2017 2:17 am



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 5 posts ] 
Author Message
 Post subject: Serotonin syndrome
PostPosted: Sun Mar 06, 2011 2:45 pm 
Offline
One Month or More
One Month or More
User avatar

Joined: Mon Jan 04, 2010 2:44 pm
Posts: 32
Has anyone had this reaction to drug combinations of serotonin and suboxone (in my case Cymbalta):

I started taking Cymbalta on 16+ mil of maintenance-suboxone and gradually developed "serotonin syndrome" verging on "serotonin storm." These symptoms include agitation, intoxication, body heat, hypothermia, renal failure, limb twitching and severe jerking, hallucinations, and gastro sounds. This syndrome / reaction to the drug combination is potentially life-threatening. Be careful!

I can't function without either drug; my conditional without them is, I would say, terminal.


Top
 Profile  
 
 Post subject: Scary
PostPosted: Sun Mar 06, 2011 3:01 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Wed Jun 17, 2009 9:59 pm
Posts: 993
Location: Carson City, Nevada
That is so scary! Lots of people on Sub are taking antidepressants. Cymbalta is dual-action, right? Does this only happen with dual-action meds or is it possible with all of them....like Zoloft, etc. And what can you do about it? I'm curious too what symptom was severe enough that you said "okay, something is wrong!"

laddertipper

_________________
First you take a drink, then the drink takes a drink, then the drink takes you. ~F. Scott Fitzgerald


Top
 Profile  
 
 Post subject:
PostPosted: Sun Mar 06, 2011 3:30 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Wed Apr 29, 2009 12:55 pm
Posts: 4933
Location: Leesburg, FL
I responded to another post you made on this subject, but I'll sum it up here as well. I know of countless people on both meds who have never had that reaction. For me, I'm on a high dose of sub (16-24mg/day) and 60 mg of Celexa with no problems. Are you on any other medications? What about supplements or herbs (like St. Johns Wort)? I think your situation is extremely unique, which obviously sucks for you. Have you and your doctor considered changing you to a different kind of antidepressant, for example, not an SSRI? There are SSNRI's, atypical antidepressants, and the older tricyclic antidepressants, if not others. I really hope you can work this out.

_________________
-As I have grown older, I've learned that pleasing everyone is impossible, but pissing everyone off is a piece of cake.

-I'm only responsible for what I say, not for what you understand.


Top
 Profile  
 
Our Sponsors
 Post subject: Only one!
PostPosted: Sun Mar 06, 2011 3:38 pm 
Offline
One Month or More
One Month or More
User avatar

Joined: Mon Jan 04, 2010 2:44 pm
Posts: 32
This is the only anti-depressant that works for me. I've tried them all. My depression is intractable. The combination of both produces a well-being I have never felt before. To give them up is unthinkable; I would rather live with the consequences. My doctor always claims that there are no side-effects and that I'm imagining them. I am not imagining. I have all the symptoms. I'm thinking that if I reduce the Sub dose I'll still be alright as the Sub may have a synergistic effect on the Cym. This condition came on over a month of combining the meds. I have all the symptoms; they all appeared at once, which it typical. The body heat and the hypothermia are the worst along with the dream-like state that makes me confuse reality with random thought and verbalize it.

Thanks for your replies. I'd like to hear more. I think that my case is unique and there's no need to panic.


Top
 Profile  
 
 Post subject:
PostPosted: Wed Mar 09, 2011 8:13 am 
Offline
Super-Duper Poster
Super-Duper Poster

Joined: Thu Nov 25, 2010 6:39 pm
Posts: 311
Hi, I had an experience once when I decided to treat my own depression (hmmmm....my usual addict brain thinking that was a good idea) with paxil one time many years ago. I had access to samples and decided I should just start my dose at the normal dose. After about 4 days I woke up at 4am, freaking out. Most terrifying was the impending doom feeling....I couldn't shake the feeling like something horrible was happening and I was dying....the agitation, all the symptoms you described. It was very scary. I somehow was able to stop and think for a minute and I realized what had happened. I bombarded my system with serotonin and that is why we need to gradually work up those doses when we start them (some people). The feeling only lasted about an hour and I stopped the paxil and was fine. But I had a flight that morning and I almost didn't make it.

Have you decreased your Cymbalta dose at all? It does work on more than just serotonin receptors so I am surprised that it happened for you and it actually could be a synergistic effect with Sub...I've heard of this before with other medications. Everyone is different as we all know and it could very well be the combination of the meds because both opoids and antidepressants CAN cause this syndrome. It occurs esp. with drugs with longer half lives...so Sub could very well be contributing. To say that this never occurs is reckless. Your dr saying its in your head is also reckless. People have died from serotonin syndrome and the symptoms have a very wide range of effect. They usual subside when the medication is discontinued but in your case that is not a good idea. Lowering your doses a bit, or changing the antidepressant (or be willing to try something else even tho this "works" for you...which is really isn't if you are having these side effects). The only thing I wonder about is if you've been on these meds for a while that you would still be having symptoms....and serotonin syndrome is sometimes confused with other medical issues..neuroleptic malignant syndrome....for one. Anyway, I at least want to support you in that its not necessarily "in your head".

So, how to remedy it is what is important since it sounds like you cannot live without either. If you haven't tried lowering your Cymbalta dose, ask your dr and see what he/she thinks about you lowering it..and maybe you've already done that. I don't know how long you've been on Cymbalta but maybe you started too high too quickly...yet if you've been on it a long enough time your body would have adjusted. Or, maybe it just took some time for your body to increase the serotonin enough to have that reaction. Have you tried lowering your sub dose? maybe lowering both a little bit would help.

Check out mayoclinic.com and copy some info for your dr....maybe that would help him in understanding what is happening with you.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 5 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group